Thunderstorm Wind, Guadalupe
- When
- August 13, 5:00 PM MST
- Where
- Guadalupe County, Santa Rosa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.930, -104.680
Thunderstorms produced severe wind gusts as they moved southeast across east central sections of New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Thunderstorms produced severe wind gusts as they moved southeast across east central sections of New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 2:12 PM MST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 312 PM MDT WED AUG 13 2008 ...ACTIVE WEATHER PATTERN EXPECTED FOR EASTERN NM THIS WEEKEND... .DISCUSSION... UPPER HIGH HAS POSITIONED ITSELF ALONG A LINE FROM SRN CALIFORNIA INTO FAR SOUTHWEST NM...ALLOWING FOR NW FLOW OVER MUCH OF THE CWA. EARLY THIS MORNING...A BAND OF MID/HIGH LEVEL CLOUDS MIGRATED INTO THE WRN HALF OF THE STATE...BUT THEY THINNED ENOUGH THIS AFTERNOON TO ALLOW FOR SUFFICIENT HEATING OF THE SURFACE. LOW LEVEL MOISTURE IMPROVED THIS MORNING ACROSS THE STATE...WHERE VALUES CLIMBED BACK INTO THE 40S/LOW 50S IN THE WEST AND 50S/LOW 60S IN THE EAST. WITH THE AFOREMENTIONED HEATING...SOME OF THE MOISTURE HAS MIXED OUT... WITH LOW/MID 30S REPORTED AT FMN/GUP/GNT. WEAK PERTURBATIONS WITHIN THE UPPER LEVEL PATTERN HAVE ASSISTED WITH THUNDERSTORM DEVELOPMENT OVER THE GILA MTS...AND WITH SLOW MOVEMENT AND DECENT PRECIPITABLE WATERS...SOME OF THEM MAY BE HEAVY RAIN PRODUCERS. IN THE MEANTIME... STORMS ARE GETTING THEIR ACT TOGETHER ALONG THE ERN SLOPES OF THE SANGRE DE CRISTO MTS. WITH A THETA-E RIDGE AXIS DRAPED ACROSS THE ERN PLAINS...IT APPEARS THE MORE INTENSE ACTIVITY WILL DEVELOP IN THIS AREA. MEANWHILE...A WEAK SFC BOUNDARY IS EVIDENT ACROSS CURRY AND ROOSEVELT COUNTIES PER VISIBLE SATELLITE AND REGIONAL METARS... WHICH WILL LIKELY AID IN ADDITIONAL THUNDERSTORM INITIATION. A FEW STORMS COULD BE SEVERE OVER THE ERN PLAINS...BUT NOT ANTICIPATING A WIDESPREAD EVENT. MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. ACTIVITY WILL GRADUALLY DIMINISH AS THE SUN SETS. THE EVENING SHIFT WILL NEED TO MONITOR THE PROGRESSION OF AN MCS TRACKING THROUGH WRN NE/KS INTO OK/TX...THOUGH THE BRUNT OF THIS COMPLEX SHOULD REMAIN EAST OF THE CWA. OVERNIGHT READINGS WILL BE FAIRLY COMPARABLE TO THIS MORNING. EXPECT SIMILAR CONDITIONS FOR THURSDAY...HOWEVER A SURFACE BOUNDARY MOVING INTO THE NE PLAINS LATE IN THE AFTERNOON MAY PROVIDE A FOCUS FOR ENHANCED CONVECTION. LATEST SPC DAY TWO OUTLOOK HAS HIGHLIGHTED THE NE AND EC PLAINS WITH A SLIGHT RISK AND THIS SEEMS PLAUSIBLE AS SPEED AND DIRECTIONAL SHEAR IMPROVE. SURFACE BOUNDARY WILL LIKELY BE AIDED SOUTHWARD COMPLIMENTS OF AN MCS...WITH A CONVECTIVELY INDUCED CANYON WIND DEVELOPING IN THE RIO GRANDE VALLEY. FRIDAY AND SATURDAY LOOK VERY ACTIVE AS MODELS DRAG AN UPPER LOW ALONG THE FRONT RANGE. MODELS ARE IN RELATIVELY GOOD AGREEMENT WITH RESPECT TO TRACK/SPEED OF THIS FEATURE...THUS WILL CONTINUE WITH A BLEND OF THE GFS/ECMWF. LOW LEVEL EASTERLY FLOW COMBINED WITH STRONG UPPER LEVEL ENERGY WILL ALLOW FOR WIDESPREAD PCPN ALONG AND EAST OF THE CENTRAL MTS. MODELS ALSO ADVERTISE A STRONG CANYON WIND FRI NIGHT AND HAVE OPTED TO BUMP UP VALUES INTO THE WINDY CATEGORY. BASED ON LATEST GUIDANCE...FUTURE SHIFTS MAY NEED TO CONSIDER FLASH FLOOD WATCHES FOR THE FRI AND SAT PERIOD. AS THE UPPER LOW TRACKS ACROSS THE REGION...700MB TEMPS WILL FALL INTO THE 2-5C RANGE. IF THIS PANS OUT...WOULD NOT BE SHOCKED TO HEAR OF A FEW SNOW FLAKES AT THE HIGHEST OF MOUNTAIN PEAKS OVER THE CO AND NM SANGRE DE CRISTO MOUNTAINS. QUIETER WEATHER IS PROGGED FOR EARLY NEXT WEEK IN THE WAKE OF THE UPPER LEVEL FEATURE. DPORTER && .AVIATION... BEST CHANCE FOR THUNDERSTORMS WILL FAVOR THE AREA ALONG AND EAST OF I-25 TONIGHT...AS WELL AS ALONG AND NORTH OF I-40. USED CB IN TAFS ELSEWHERE TO INDICATE A LOWER PROBABILITY OF THUNDERSTORM DEVELOPMENT AND UNCERTAINTY ABOUT WHEN STORMS MAY DEVELOP. LIKE YESTERDAY...THUNDERSTORMS ROLLING OFF THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON ARE EXPECTED TO FORM A LINE AND MOVE ACROSS THE EASTERN PLAINS THROUGH THE LATE EVENING OR EARLY MORNING HOURS. MOST STORMS SHOULD BE FINISHED IN OUR AREA BY 2 AM...BUT SOME MAY LINGER ON THE FAR EASTERN PLAINS. LATE TONIGHT...THE POTENTIAL EXISTS FOR LOW CLOUDS WITH MVFR TO LIFR CEILINGS TO DEVELOP AND IMPACT AIRPORTS ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND EASTWARD...ESPECIALLY LVS...TCC...CAO AND RTN. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 44 && .FIRE WEATHER... THUNDERSTORM CHANCES WILL FAVOR THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THROUGH THE END OF THE WORK WEEK AS BACK DOOR COLD FRONTS MOVE THROUGH THAT AREA. SIGNIFICANT EAST WINDS ARE LIKELY IN THE RIO GRANDE VALLEY FRIDAY NIGHT. HUMIDITIES IN THE WEST WILL MATCH RECENT DIURNAL TRENDS UNTIL SATURDAY WHEN THE BACK DOOR COLD FRONT WILL INCREASE MOISTURE...AND THUNDERSTORM CHANCES...UP TO THE CONTINENTAL DIVIDE. 44 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 60 93 59 92 / 5 5 5 10 GALLUP.......................... 54 89 52 89 / 5 10 5 10 GRANTS.......................... 55 90 53 88 / 10 10 5 10 GLENWOOD........................ 62 92 62 92 / 30 30 20 20 CHAMA........................... 42 81 41 77 / 10 10 10 30 LOS ALAMOS...................... 56 85 54 80 / 10 10 10 20 RED RIVER....................... 40 75 42 68 / 10 20 30 50 TAOS............................ 49 86 49 80 / 10 10 20 30 SANTA FE........................ 57 88 55 83 / 10 20 10 20 SANTA FE AIRPORT................ 58 90 56 86 / 10 10 10 20 ESPANOLA........................ 54 92 52 87 / 10 10 10 20 ALBUQUERQUE HEIGHTS............. 67 92 66 89 / 10 10 10 20 ALBUQUERQUE VALLEY.............. 65 93 63 90 / 10 10 10 20 ALBUQUERQUE FOOTHILLS........... 64 91 63 89 / 20 10 10 20 ALBUQUERQUE WEST MESA........... 65 93 65 91 / 10 10 10 20 SOCORRO......................... 62 92 62 90 / 20 20 10 20 SANDIA PARK/CEDAR CREST......... 52 83 49 85 / 20 20 10 30 MORIARTY/ESTANCIA............... 56 89 54 85 / 20 30 10 30 CARRIZOZO....................... 61 91 60 91 / 20 20 20 20 RUIDOSO......................... 55 83 52 80 / 30 30 20 20 RATON........................... 52 85 53 72 / 20 30 20 40 LAS VEGAS....................... 53 84 52 75 / 20 30 20 30 ROY............................. 58 87 58 74 / 30 30 30 30 CLAYTON......................... 61 88 58 73 / 30 20 30 40 SANTA ROSA...................... 63 94 62 85 / 40 30 20 20 TUCUMCARI....................... 65 95 63 84 / 30 20 30 30 FORT SUMNER..................... 65 96 65 86 / 30 20 30 20 CLOVIS.......................... 64 92 65 83 / 30 20 30 20 PORTALES........................ 62 93 65 84 / 30 20 30 20 ROSWELL......................... 68 97 67 93 / 20 10 20 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 46/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 800 AM MDT WED AUG 13 2008 NMZ001>021-026-141200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 800 AM MDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE OVER NORTHEAST AND EAST CENTRAL NEW MEXICO THIS AFTERNOON AND TONIGHT. IN ADDITION...THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED STRONG THUNDERSTORMS WITH WIND GUSTS TO AROUND 50 MPH AND SMALL HAIL WILL BE POSSIBLE OVER NORTHEAST AND EAST CENTRAL NEW MEXICO THURSDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER CENTRAL AND EASTERN NEW MEXICO THURSDAY NIGHT THROUGH SATURDAY NIGHT. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINS WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER UNION...HARDING...QUAY...CURRY AND WESTERN GUADALUPE AND SAN MIGUEL COUNTIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 137 PM MDT WED AUG 13 2008 NMZ016-017-132000- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 137 PM MDT WED AUG 13 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL LINCOLN COUNTY... AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES WEST OF GLENCOE. MOVEMENT WAS EAST AT 12 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ANGUS...FORT STANTON... HOLLYWOOD...LINCOLN...RUIDOSO DOWNS AND SAN PATRICIO. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 203 PM MDT WED AUG 13 2008 NMZ016-017-026-132045- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 203 PM MDT WED AUG 13 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL LINCOLN COUNTY... AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTHEAST OF RUIDOSO DOWNS. MOVEMENT WAS EAST AT 7 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALTO...GLENCOE... HOLLYWOOD...HONDO...PICACHO AND SAN PATRICIO.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 246 PM MDT WED AUG 13 2008 NMZ002>004-010-011-132130- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- 246 PM MDT WED AUG 13 2008 ...STRONG THUNDERSTORMS MOVING OVER NORTHEAST SANDOVAL...LOS ALAMOS AND NORTHERN SANTA FE COUNTIES... AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER IN THE AREA. MOVEMENT WAS SOUTHEAST AT 5 TO 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE AGUA FRIA...BANDELIER NATIONAL MONUMENT...CHUPADERO...COCHITI LAKE...COCHITI PUEBLO AND CUYAMUNGUE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 257 PM MDT WED AUG 13 2008 NMZ008-009-014-015-132145- LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SOUTHWEST MOUNTAINS/UPPER GILA REGION-WEST CENTRAL MOUNTAINS- 257 PM MDT WED AUG 13 2008 ...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL SOCORRO COUNTY... AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 17 MILES NORTHWEST OF SAN ACACIA. MOVEMENT WAS EAST AT 5 TO 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN VALENCIA COUNTY...RURAL EXTREME SOUTHEASTERN CIBOLA COUNTY AND RURAL NORTH CENTRAL SOCORRO COUNTY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 403 PM MDT WED AUG 13 2008 NMZ009-132230- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- 403 PM MDT WED AUG 13 2008 ...STRONG THUNDERSTORM MOVING OVER NORTHERN VALENCIA AND FAR SOUTHERN BERNALILLO COUNTIES... AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR LOS LUNAS. MOVEMENT WAS SOUTHEAST AT 8 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ADELINO...BOSQUE FARMS... ISLETA PUEBLO...LOS CHAVEZ...MEADOW LAKE AND PERALTA.
The Cannon AFB radar (KFDX), 102 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113643, 113642.